Texas, 2024

Flash Flooding and Flooding in Texas, May 16, 2024

May 16, 2024 · NWS FWD · 28 events in 10 counties and zones

A slow-moving front generated a round of thunderstorms which produced multiple areas of heavy rain and flooding from the Big Country to Central Texas on May 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$684,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving front generated a round of thunderstorms which produced multiple areas of heavy rain and flooding from the Big Country to Central Texas on May 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 16, 4:29 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 16, 4:29 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
529 AM CDT Thu May 16 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
As previously discussed, the arrival of rich low-level theta-e air
across the Big Country and western North Texas is leading to the
development of widespread convection just northwest of the
forecast area as of 530 AM. This trend will continue over the next
few hours while convective clusters grow upscale and accelerate
southeastward through North and Central Texas. Hazards for large
hail, damaging winds, and flash flooding are likely through much
of the daytime as this convection primarily impacts roughly the
southwestern 2/3rds of the CWA. No significant adjustments were
made with this morning's update other than to refine near-term
trends. Isolated rainfall totals near 5" in Central Texas still
look plausible for reasonable high-end amounts based on overnight
high-res guidance.

-Stalley

Previous Discussion:
/Through Friday/

With this update, the Flood Watch has been expanded northwestward
to include the DFW area and additional locations to the south and
west. While the heaviest rainfall is still expected in Central
Texas with today's event, isolated totals in the 3-4" range will
be possible near or even just north of the I-20 corridor, too.
This flooding risk will unfold within an episode of strong to
severe convection, with the greatest severe risk also across
Central Texas.

Modest ascent acting upon steep lapse rates has allowed fairly
widespread high-based shower and thunderstorm activity to develop
from Wichita Falls to Houston as of 1 AM, and this sub-severe
activity is likely to continue through the morning while
eventually moving off to the northeast. Outside of some small hail
and brief heavy rainfall, this activity will be rather
inconsequential compared to convection later this morning.

The primary round of convection will get underway around or just
after daybreak and will initially occur north and west of the CWA
along a slow-moving frontal zone associated with a deepening
surface low situated near El Paso. As intense poleward moisture
flux occurs within a strengthening low-level jet, quick
destabilization will occur as low-level moisture advection beneath
steep lapse rates results in MUCAPE values of 2000-4000 J/kg.
PWAT values will increase from 0.75-1" to 1.5-2" in the next
several hours, and as this moisture arrives, rapid development of
convection will ensue between 7 and 10 AM as it collides with
multiple sources of lift. A steady ESE progression, likely to be
accelerated by cold pooling, will send one or more convective
clusters and/or line segments through North and Central Texas by
late morning and early afternoon. This activity will be capable of
very heavy rainfall with rates perhaps near 2" per hour, as well
as large hail and damaging wind threats, the primary of which will
be dependent on eventual convective mode. The heaviest rainfall
totals and greatest flood threat are still expected in Central
Texas where isolated amounts near 5" are possible.

The aforementioned slow-moving frontal boundary (or effective
frontal boundary modified by convective outflow) will also sag
south of I-20 towards midday. Depending on the extent of
convective activity during this time window, there could be a
threat for new redevelopment along this feature which would
likely be supercellular in nature. Backed easterly winds in the
vicinity of this surface boundary and attendant increased helicity
could result in an increased tornado threat across the southern
fringes of our forecast area along a corridor from Lampasas to
Temple/Killeen to Hearne. However, this will be very much
mesoscale driven, and a scenario involving faster-than-expected
upscale growth would act to minimize this threat in short order.
Eventual upscale growth into a large convective complex is
expected by late afternoon, with this main round of thunderstorm
activity shifting southeast out of the forecast area this
evening. However, lingering shower and isolated thunderstorm
activity is possible back to the north and west as additional
ascent continues to act upon steep lapse rates in areas that may
not have been entirely worked over by convection earlier in the
day.

A relative lull in convective activity is expected overnight,
although we cannot rule out additional light rainfall, while
widespread low stratus engulfs most of the forecast area heading
into Friday morning. Since the upper trough axis will still be
upstream tomorrow, additional isolated showers and thunderstorms
could redevelop during the daylight hours as the trough passes
overhead, but this convection is unlikely to be strong, and rain
rates should be unable to cause any further flooding issues even
after widespread rainfall today.

-Stalley

&&

.LONG TERM... /Issued 330 AM CDT Thu May 16 2024/
/This Weekend Through Next Week/

Rain chances will come to an end across East Texas early Saturday
morning as our storm system finally pushes off to the east.
Ridging aloft will take its place, with positive mid-level height
anomalies prevailing into the upcoming workweek assuring above
normal temperatures. A shortwave will transit the Plains late in
the weekend, dampening the flow, but it will neither reintroduce
rain chances nor inhibit the warming trend. By Monday, nearly
every location will see afternoon highs in the 90s. The subsequent
(more potent) disturbance will take a more southerly track, which
may guide a late-season cold front and associated rain chances
into our area. While this could shave a few degrees off daytime
temperatures, the current forecast will maintain above normal
highs regionwide for day 7 (Wednesday, May 22).

25

&&

.AVIATION... /NEW/
/12z TAFs/

Scattered high-based convection rooted near 10 kft continues to
drift across southern and eastern portions of D10 early this
morning, although lightning activity has waned with these cells
over the past couple of hours. Much more widespread and stronger
convection is beginning to develop upstream across western North
Texas, and will arrive at the TAF sites around 15-16z. A few hours
of convective impacts are likely through mid afternoon before
storms eventually shift southeastward. Following the departure of
convection, MVFR/IFR cigs are expected to fill in within
northeasterly surface flow, although the timing of these cigs and
when category degradations will occur remains very uncertain. It's
possible that a window of VFR time could exist through the late
evening hours before these cigs develop early tomorrow morning.
Additional isolated shower and thunderstorm activity is possible
overnight into Friday, although the potential is currently too
low to advertise in the TAFs.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    77  65  80  67  91 /  90  60  20  10   5
Waco                74  65  81  65  88 / 100  70  20  10   5
Paris               80  64  79  63  87 /  50  60  50  20   5
Denton              76  62  78  63  89 /  90  60  30  10   0
McKinney            78  63  79  64  88 /  70  60  30  10   5
Dallas              79  66  81  67  91 /  80  60  20  10   5
Terrell             77  64  80  65  87 /  80  60  20  10   5
Corsicana           78  67  82  67  89 / 100  60  20  10   5
Temple              75  65  81  65  89 / 100  60  10  10   5
Mineral Wells       74  62  79  63  91 / 100  70  20  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for TXZ101>104-116>122-
130>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 16, 2:45 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
345 AM CDT Thu May 16 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
345 AM CDT Thu May 16 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will become more numerous today. Some of the storms
could be severe with large hail and damaging winds. Tornadic
supercells will also be possible. In addition, heavy rainfall may
cause flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Storm chances will continue into Friday, particularly along the Red
River. The main hazard will be frequent lightning, but small hail
will also be possible. A few storms may linger across East Texas
Friday night into Saturday morning before the event comes to an end.

Thunderstorms may return Tuesday night into Wednesday when a cold
front enters the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 5:04 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
604 AM CDT Thu May 16 2024

TXZ100-101-161145-
Young TX-Jack TX-
604 AM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of Young and
northwestern Jack Counties through 645 AM CDT...

At 603 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lake Graham, or 10 miles south of Olney, moving
northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of Young and
northwestern Jack Counties, including the following locations...
Jermyn, Antelope, Newcastle, Jean, Padgett, Loving, and South Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 9895 3340 9842 3347 9842 3346 9816
      3324 9820 3299 9871 3313 9895
TIME...MOT...LOC 1103Z 232DEG 33KT 3321 9876

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Stalley
Special weather statement, May 16, 5:50 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
650 AM CDT Thu May 16 2024

TXZ100-101-115-116-161215-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
650 AM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of Young, western Jack,
northern Stephens and northwestern Palo Pinto Counties through 715 AM
CDT...

At 650 AM CDT, Doppler radar was tracking a strong thunderstorm over
Graham, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bryson around 700 AM CDT.

Other locations impacted by this storm include Jermyn, Eliasville,
Bartons Chapel, Lost Creek Reservoir, Ivan, Newcastle, Jean, Loving,
and South Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 9866 3342 9808 3273 9828 3273 9909
      3275 9909
TIME...MOT...LOC 1150Z 267DEG 40KT 3314 9858

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Sanchez

The radar

The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 11:56 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 4 flood, 3 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Young

When
May 16, 5:55 AM CST to 6:00 AM CST
Where
Young County, 0.71 mi W of Graham to 1.62 mi SW of Graham
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.101, -98.612

Large tree limbs were broken and trees were uprooted west of Graham along Hwy 67 and also in and around Graham. Lightweight metal structures, outbuildings, and roofs were also damaged.

Lightning, Tarrant

When
May 16, 7:54 AM CST
Where
Tarrant County, 2.23 mi NE of Benbrook
Property damage
$300,000
Reported by
Social Media
Coordinates
32.700, -97.420

Social media videos indicate a house fire was likely caused by lightning. The time was estimated by radar.

Lightning, Collin

When
May 16, 9:50 AM CST
Where
Collin County, 2.83 mi ESE of Rockhill
Property damage
$300,000
Reported by
Social Media
Coordinates
33.181, -96.776

A home on Yoakam Drive in Frisco suffered heavy damage from a lightning-started fire.

Hail, Navarro

When
May 16, 10:03 AM CST
Where
Navarro County, 0.91 mi SE of Corsicana
Measured
0.75 in hail
Reported by
Public
Coordinates
32.090, -96.460

Report from mPING: Dime (0.75 in.).

Flash Flood, Hood

When
May 16, 11:01 AM CST to 1:15 PM CST
Where
Hood County, 2.71 mi ESE of Tolar to 3.41 mi NNW of Hill City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.380, -97.860

Emergency management reported that the 4900 block of Brushy Rd was closed due to flood.

Flash Flood, Hood

When
May 16, 11:01 AM CST to 1:15 PM CST
Where
Hood County, 1.13 mi WSW of Tolar to 0.85 mi WSW of Tolar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.397, -97.919

The following roads were closed in Tolar due to flash flooding: 100 W. 7th Street, 8th street behind the elementary school, and Tolar Cemetery Road at 8th Street.

Hail, Anderson

When
May 16, 11:25 AM CST
Where
Anderson County, 1.36 mi ESE of Palestine
Measured
0.75 in hail
Reported by
Public
Coordinates
31.740, -95.610

Report from mPING: Dime (0.75 in.).

Hail, Anderson

When
May 16, 11:36 AM CST
Where
Anderson County, 3.63 mi SE of Palestine Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
31.730, -95.690

Report from mPING: Dime (0.75 in.).

Flood, Bell

When
May 16, 1:10 PM CST to 3:45 PM CST
Where
Bell County, 1.37 mi ESE of Belton to 1.39 mi SE of Belton
Cause
Heavy Rain
Reported by
Public
Coordinates
31.060, -97.450

Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.

Flood, Bell

When
May 16, 1:17 PM CST to 3:45 PM CST
Where
Bell County, 1.77 mi W of Temple to 1.61 mi NE of Midway
Cause
Heavy Rain
Reported by
Public
Coordinates
31.100, -97.380

Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.

Flood, Bell

When
May 16, 1:17 PM CST to 3:45 PM CST
Where
Bell County, 2.07 mi N of Midway to 1.73 mi ESE of Tennessee Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
31.110, -97.420

Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.

Flash Flood, Bosque

When
May 16, 1:20 PM CST to 2:15 PM CST
Where
Bosque County, 1.36 mi WNW of Laguna Park to 1.21 mi WNW of Laguna Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.860, -97.390

Emergency management reported road closings on CR 1743 due to water over bridges.

Flash Flood, Bosque

When
May 16, 1:20 PM CST to 2:15 PM CST
Where
Bosque County, 1.5 mi SSE of Morgan to 3.85 mi S of Morgan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.000, -97.610

Emergency management reported road closing on CR 1120 due to water over crossings/bridges.

Flash Flood, Bosque

When
May 16, 1:20 PM CST to 2:15 PM CST
Where
Bosque County, 1.5 mi SSW of Lighthouse Vlg to 1.53 mi NW of Kopperl
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.100, -97.490

Emergency management reported road closings on CR 1190 near Kopperl due to water over crossings/bridges.

Flash Flood, Bell

When
May 16, 1:29 PM CST to 4:15 PM CST
Where
Bell County, 2.37 mi E of Tennessee Vly to 2.85 mi ESE of Tennessee Vly
Cause
Heavy Rain
Reported by
Public
Coordinates
31.130, -97.460

Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Flash Flood, Bell

When
May 16, 2:30 PM CST to 4:15 PM CST
Where
Bell County, 0.59 mi W of Nolanville to 1.26 mi SW of Nolanville
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.080, -97.630

Emergency management reported a high water call at Interstate 14 near mile marker 290 in Nolanville.

Flash Flood, Bell

When
May 16, 2:30 PM CST to 4:30 PM CST
Where
Bell County, 2.08 mi W of Simmonsville to 1.89 mi WSW of Simmonsville
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.095, -97.735

Emergency management reported a high water call at Trimmier Rd and Lowes Blvd in Killeen.

Flash Flood, Bell

When
May 16, 2:30 PM CST to 4:30 PM CST
Where
Bell County, Troy to 0.16 mi SSW of Troy
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.200, -97.300

Emergency management reported a high water call on the 200 block of College Street in Troy.

Flash Flood, Bell

When
May 16, 2:30 PM CST to 4:30 PM CST
Where
Bell County, 2.67 mi ESE of White Hall to 2.51 mi ESE of White Hall
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.210, -97.406

Emergency management reported a high water call at Shine Branch Road and SH 317 north of Temple.

Flash Flood, Bell

When
May 16, 2:34 PM CST to 4:30 PM CST
Where
Bell County, 0.91 mi SE of Belton to 1.21 mi SSE of Belton
Cause
Heavy Rain
Reported by
Public
Coordinates
31.060, -97.460

Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Flash Flood, Falls

When
May 16, 2:37 PM CST to 4:00 PM CST
Where
Falls County, 0.08 mi S of Rosebud to 0.76 mi SSW of Rosebud
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.079, -96.980

The local fire department reported that an apartment complex in Rosebud was starting to flood.

Flash Flood, Falls

When
May 16, 2:37 PM CST to 4:00 PM CST
Where
Falls County, 0.68 mi N of Travis to 0.21 mi NW of Travis
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.140, -97.002

The local fire department reported water over the roadway on US-77 in Travis.

Flash Flood, Falls

When
May 16, 2:37 PM CST to 4:00 PM CST
Where
Falls County, 4.14 mi NNW of Denny to 3.93 mi E of Blue Ridge
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
31.286, -96.674

Fire and rescue reported water over the road on FM 413 southwest of Kosse.

Flash Flood, Bell

When
May 16, 2:45 PM CST to 4:30 PM CST
Where
Bell County, 0.91 mi SE of Belton to 1.16 mi SSW of Belton
Cause
Heavy Rain
Reported by
Public
Coordinates
31.060, -97.460

Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Flash Flood, McLennan

When
May 16, 2:48 PM CST to 4:30 PM CST
Where
McLennan County, 0.43 mi WNW of South Bosque to 0.29 mi WNW of South Bosque
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.483, -97.286

Amateur radio reported that the intersection of Speeglville Rd and Hwy 84 is flooded, with picture.

Flood, Bell

When
May 16, 3:00 PM CST to 3:45 PM CST
Where
Bell County, 1.32 mi SE of Hood Afb to 1.33 mi SSE of Hood Afb
Cause
Heavy Rain
Reported by
Public
Coordinates
31.115, -97.717

Emengency management provided a picture of flooded South Nolan Creek off of 201 S 28th Street in Killeen.

Flash Flood, Bell

When
May 16, 3:03 PM CST to 4:30 PM CST
Where
Bell County, 0.27 mi NW of Holland to Holland
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.882, -97.403

The Volunteer Fire Department reported water over the roadway on FM 2268 at SH 95.

Flash Flood, Bell

When
May 16, 3:15 PM CST to 4:30 PM CST
Where
Bell County, 1.71 mi N of Salado to 1.17 mi NNW of Salado
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.955, -97.528

Media reports all low water crossings near Salado Creek 1 mile east of I-35 are out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187968, 1184969, 1196643, 1183004, 1184144, 1184145, 1183007, 1183008, 1184972, 1184974, 1184975, 1184146, 1184147, 1184148, 1184149, 1184150, 1184151, 1184152, 1184153, 1184154, 1184964, 1184965, 1184966, 1184155, 1184156, 1184977, 1184157, 1184158.